How JustAnswer Works:

  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.

Ask Dr. D. Love Your Own Question

Dr. D. Love
Dr. D. Love, Doctor
Category: Medical
Satisfied Customers: 17979
Experience:  Family Physician for 10 years; Hospital Medical Director for 10 years.
21597572
Type Your Medical Question Here...
Dr. D. Love is online now

Could 150mg per day of Anafranil (tricyclic anti-depressant)

Resolved Question:

Could 150mg per day of Anafranil (tricyclic anti-depressant) for 25 years be responsible for chronic sub-arachnoid haemorrhage leading to a diagnosis of superficial siderosis?
Can Ferriprox remove the toxic iron (haemosiderin) deposit in superficial siderosis?
Submitted: 3 years ago.
Category: Medical
Expert:  Dr. D. Love replied 3 years ago.
It will hep if you could provide some further information:
Do you have the result of the MRI?
Do you have any previous history of head trauma?

Expert:  Dr. D. Love replied 3 years ago.
I had asked for some further information, but have not heard back.

There is no evidence that long-term use of Anafranil can lead to chronic subarachnoid bleeding or superficial siderosis. As you may know,this is a rare condition and a specific underlying cause is not clearly identified in many cases, but there is no evidence to implicate the use of Anafranil. I ask about the MRI report and the possible history of trauma because the primary underlying causes have been prior trauma and/or certain anatomic abnormalities that may be apparent on the MRI.

There is evidence that the Ferriprox can reduce the amount of hemosiderin deposition that is apparent on MRI in a small study of 10 patients. There also have been some isolated case reports of individual patients that have had symptomatic improvement on the Ferriprox. Certainly, more study is necessary and ongoing, but the early studies are promising, and certainly more hopeful than prior efforts with other chelating agents.

If you have any further questions, please let me know.

Customer: replied 3 years ago.

I have no history of head trauma.


I asked about anafranil because of the following paper:


Intracranial haemorrhage and the use of selective serotonin reuptake inhibitors, Br.J.Clin.Pharmacol.2000 50(1) 43-47


I realise is a tricyclic antidepressant but still involves the serotonin pathway.


In the absence of an alternative explanation, its a bit too much of a co-incidence.


Trials of Anafranil lasted 10 weeks before the FDA approved it with the proviso that there was no long-term safety data and physicians should act accordingly!


Apologies for not replying earlier - this email address has been out of use.


Please reply to:[email protected]


Many thanks.

Expert:  Dr. D. Love replied 3 years ago.
I'm sorry for the delay, but I was away from the computer when you responded.

Despite the fact that both classes of drugs affect serotonin, they are dramatically different in their general chemistry profile, and the side effects that are seen with Anafranil (and the other antidepressants) is vastly different than the side effects seen with SSRIs.

Consequently, we typically do not extrapolate side effects seen in one class of drugs to another class of drugs that works similarly, unless we can show that the side effect is directly due to a common mechanism of action.

It is also worth noting that the tricyclics were the only good antidepressants that were available for decades. The have fallen into a secondary position with the invention of SSRIs, but prior to that time, the only other options were vastly inferior to the use of tricyclics. In the decades of common use, there has not been a similar association with tricyclics identified as is noted in this study.

Of course, it is difficult to prove a negative, so it is difficult to say that it definitely cannot cause such a problem, but the best that can be said is that there is no evidence to implicate Anafranil in this problem.

Dr. D. Love, Doctor
Category: Medical
Satisfied Customers: 17979
Experience: Family Physician for 10 years; Hospital Medical Director for 10 years.
Dr. D. Love and 3 other Medical Specialists are ready to help you
Customer: replied 3 years ago.

Problem is, no-one knows what these psycho-active drugs are doing to the brain, and a meta-analyses of clinical trials, mostly run by the pharmaceutical companies who stood to gain financially, showed that anti-depressants worked little better than placebos at alleviating depression, and not in terms of rebalancing chemical imbalances in the brain!


The chemical imbalance theory has been shown to be a myth, but, nevertheless has been cleverly marketed by the pharmaceutical companies to the advantage of their shareholders.


You haven't answered my question:


Have there been trials on the safety of long term use of Anafranil?


If so, where were they published?

What Customers are Saying:

 
 
 
  • I feel so much better today, and upon further investigation believe that there is a chance that the responses I got saved me FROM a serious, even life threatening situation. I am very grateful to the experts who answered me. Susan O.
< Previous | Next >
  • I feel so much better today, and upon further investigation believe that there is a chance that the responses I got saved me FROM a serious, even life threatening situation. I am very grateful to the experts who answered me. Susan O.
  • Wonderful service, prompt, efficient, and accurate. Couldn't have asked for more. I cannot thank you enough for your help. Mary C.
  • This expert is wonderful. They truly know what they are talking about, and they actually care about you. They really helped put my nerves at ease. Thank you so much!!!! Alex
  • Thank you for all your help. It is nice to know that this service is here for people like myself, who need answers fast and are not sure who to consult. GP
  • I couldn't be more satisfied! This is the site I will always come to when I need a second opinion. Justin
  • Just let me say that this encounter has been entirely professional and most helpful. I liked that I could ask additional questions and get answered in a very short turn around. Esther
  • Wonderful service, prompt, efficient, and accurate. Couldn't have asked for more. I cannot thank you enough for your help. Mary C.
 
 
 

Meet The Experts:

 
 
 
  • Family Physician

    Family Physician

    Doctor

    Satisfied Customers:

    2418
    GP with over 27 years experience including emergency medicine
< Previous | Next >
  • http://ww2.justanswer.com/uploads/FA/FamilyPhysician/2013-8-31_191624_JA550x500Photo.64x64.jpg Family Physician's Avatar

    Family Physician

    Doctor

    Satisfied Customers:

    2418
    GP with over 27 years experience including emergency medicine
  • http://ww2.justanswer.com/uploads/DO/DoctorRich/2012-9-12_72454_Doctorweb.64x64.jpg Dr. Natasha's Avatar

    Dr. Natasha

    Doctor

    Satisfied Customers:

    7887
    American Board Certified in Emergency Medicine, Ivy League trained
  • http://ww2.justanswer.com/uploads/DR/DrK99/newpic2.64x64.jpg Dr. K.'s Avatar

    Dr. K.

    Board Certified MD

    Satisfied Customers:

    255
    Board certified with experience in primary care.
  • http://ww2.justanswer.com/uploads/agketch/2008-7-14_184046_drketchresized.jpg Dr. Ketch's Avatar

    Dr. Ketch

    Board Certified Physician

    Satisfied Customers:

    76
    Medical Degree, Former Assistant Professor at School of Medicine at Yale University
  • http://ww2.justanswer.com/uploads/JA/JACUSTOMERjtu60wne/2011-2-14_183449_passportphoto2.64x64.jpg docwithheart's Avatar

    docwithheart

    Board Certified Physician

    Satisfied Customers:

    0
    Board certified pediatrician, with special experience in general pediatrics, hospital pediatrics, and pediatric cardiology
  • http://ww2.justanswer.com/uploads/DR/drappapo/2013-8-16_22576_drdavid.64x64.jpg Dr. David's Avatar

    Dr. David

    Board Certified Physician

    Satisfied Customers:

    224
    Treat children/young adults, former chief resident, multiple publications
  • http://ww2.justanswer.com/uploads/TA/tazechip/2012-6-7_135230_drpic.64x64.png Dr. Chip's Avatar

    Dr. Chip

    Board Certified Physician

    Satisfied Customers:

    12373
    20 yrs. in practice, includinge surgery, general medicine, addiction medicine and pain.
 
 
 

Related Medical Questions